New Search

Export article

Study of clinical profile of patients presenting with topical steroid-induced facial dermatosis to a tertiary care hospital

Liza Mohapatra, Sonal Jain, Prasenjeet Mohanty, Swapna Jena, Binodini Behera
Published: 1 January 2020
 by  Medknow

Abstract: Background: Topical corticosteroids (TCs) are widely used for various indications in dermatology. However, these can cause a plethora of symptoms if overused or abused. Topical steroid damaged face is a relatively new entity which was described in 2008. TC abuse cause a myriad of side effects viz, erythema, telangiectasia, acne, acneiform eruption, hyper/hypopigmentation, rosacea, and photosensitivity when used inappropriately. Aim: The aim of the study was to ascertain the prevalence, demographics, and clinical presentations of TC abuse on faceamong our population. Materials and Methods: This was a cross-sectional study performed at dermatology department of a tertiary care teaching hospitallocated in eastern India for 1 year. All patients with facial dermatoses attending the outpatient department were asked about use of TC in recent past and those with positive history were included. A detailed clinical evaluation was undertaken and various demographic and clinical data were recorded. Results: A total of 316 patients (53 males, 263 females) presented with topical steroid-induced facial dermatoses during the entire study period. Majority of them used these agents on suggestion of close friends and relatives, pharmacists, television commercials, and doctors. Mometasone in the form “No-Scar” preparation was the most commonly abused topical steroid in our study. The most common side effects encountered were steroid-induced acne (45.2%) or flare of pre-existing acne followed by erythema and telangiectasia (21.2%), hypertrichosis (6.6%), rosacea (2.2%), and atrophy (1.5%).The most common reason for abusing TC was to get a fairer skin tone. Conclusion: Our study reports the clinical patterns of TC abused facial dermatoses.The fantasy to get a fairer skin among the people of our country has led to the abuse of topical corticosteroids. We conducted this study to create awareness among these patients about the dreadful effects of steroid misuse.
Keywords: Steroid misuse / topical corticosteroids / topical steroid damaged face

Scifeed alert for new publications

Never miss any articles matching your research from any publisher
  • Get alerts for new papers matching your research
  • Find out the new papers from selected authors
  • Updated daily for 49'000+ journals and 6000+ publishers
  • Define your Scifeed now

Share this article

Click here to see the statistics on "Indian dermatology online journal" .
References (14)
    Cited by 4 articles
      Back to Top Top